Aa
Aa
A
A
A
Close
Avatar universal

B6 Toxicity

This is more of a comment than a question, but I would welcome info from anyone who has any experience with this situation. I took a prescription called Folcaps (which had 25 mgs of pyridoxine in it) for a year. In February of 06 I began experiencing symptoms which have now been diagnosed as Pyridoxine (b6) Toxicity Induced Neuropathy. I did not get this diagnosis until August 15, after four MRIs, several specialists and balance testing. My b6 blood level was 81 - the maximum safe level in this test was 32. When reading about b6 toxicity one reads about tingling hands and feet and being "wobbly on your feet" and things of that nature. It can be much more than that. Be careful with Vitamin b6. It's not known if the neurological damage is reversible. Some studies show it is, some show it is not. The damage I have suffered extends to my thyroid, my blood pressure has been lowered (to an unsafe level - it was healthy before), my balance has been damaged - I don't know where my right foot is in space, I've had insomnia, my symptoms are too lengthy to list here. The fatigue that I have been experiencing for the past several months has started to lift now that I've stopped taking the medication, but it is still profound...another hallmark symptom of b6 poisoning. This is a serious toxic situation and one that is not understood by the medical community. I am waiting to find out how much of my life I will get back. I am rebuilding my stamina & neuropathways with an optimistic outlook. And getting the word out. MD's don't know about vitamins. Work with nutritionists. Don't go it solo
1092 Responses
Sort by: Helpful Oldest Newest
Avatar universal
oh yes, i've heard of it.  i can't from memory recall all that is involved, but i do follow
you on the b vitamin issues.
i do not believe it is very common.  i would have to check into my huge piles of books
on these subjects (they are all over my place!), and re-introduce myself to this problem.
if you get a positive i suppose it would maybe answer some questions for you finally.
i don't know why, but neuro's seem to be alarmingly very frustrating.
let me know if i can help at all.
fb
Helpful - 0
407927 tn?1202332427
I had experienced B6 Toxicity !  It was so unexplained for the longest time, when I would have numbness or tingling of my fingers/hands and feet.  I would be at the supermarket, at the gym working, training, w/ friends, anywhere... and my hands started tingling and going numb.  

My boyfriend said What have you been doing differently that you never did before?  Something has now caused this.  So I back tracked, and the only thing new was overdosing on vitamins.  Bought a ton of Vit A, Vit B's (all of them), Vit C, Vit D, Mg, MSM, Gluc Chondroitin, everything.  Found out that my diet was sufficient, and I was getting well over the RDA values for all Vitamins and Minerals.

Stopped taking the vitamins.  They are unnecessary, since I get enough from my diet alone. (go to Fitday.com, enter your diet, click on "reports", and it tells you the RDA values/Vitamins and Minerals you are taking in).   Since then, the numbness and tingling has stopped.  Thank god !
Helpful - 0
Avatar universal
I too had a bout with B-6 overdose when ingesting 200-300 mg/day for a mild case of carpal tunnel. My symptoms were not as serious as others mentioned here since I was on them for less than 2 weeks, but it was scary and did mess with my thyroid, heart, intestines, and I had vertigo in addition to numbess, pain and tingling.  I think I was toxic this quickly due to some kidney impairment.  Anyways, I am very glad to hear other sufferers are recovering.  I myself feel somewhat better a month later, and recommend acupunture for nerve compression, not this vitamin.  Moreover, I don't know if the vitamin prod. company does an accurate measuring job since their vitamins supposedly are 90% wheat gluten with the remainder pyridoxine.  The worse symptoms are better, however my dreams are still rather vivid and unforgettable.  Does that also subside?   Eric Nissani
Helpful - 0
Avatar universal
Just some additional remarks after rereading these blogs.  I think staying off caffeine and sodas helps detox, as well as avoiding spinach, salmon, eggs, carrots, peas and potatoes (high in B-6) helps. Also, eating frequent small meals helps intestines normalize from B-6.  Sleep with your head elevated to minimize blood pressure or heart problems, and try to do a lot of walking, meditation, stress reduction, and non-vigorous exercise as well as rest.  Some have claimed wearing loose shoes is good for nerve damage in the feet.  Test for thyroid problems, and be careful about ingesting any other drugs or vitamins.  I took aspirin for a few weeks after I had some bad heart palpitations (slept with my head too low after drinking black tea) however I think in the long run nerves heal best drug-free and so I have eased off the aspirin.  Eric
Helpful - 0
Avatar universal
Wow, it is helpful to read your experiences. I have suffered vitamin B-6 toxicity twice in two years. The first time I was on a high dose sublingual vitamin for PMS symptoms. I started having tingling, numbness, burning pain and doctors thought all the usual pathology like MS. I had MRI, blood testing, ect... and the only thing off was B-6 levels were 136! I went off the vitamins and then found I was pregnant. It took about six months for me to become "normal".

then, during my postpartum, I started taking a low dose prenatal vitamin b/c I was feeling that nursing was draining me. With a couple of months, all the toxicty symptoms came back but worse this time. Probably b/c my nerves were still healing from the first time. I had no idea that such low levels of B6 would cause problems. And it effected my baby. He had terrible sleep issues, probably insomnia due to too much B6 in my milk. this time my blood levels were 125.

I went off all vitamins three months ago. But, i am still having so much pain and sometimes weakness. It is difficult to sleep and lugging around my 23 pound one year old can be challenging. I worry that there is something else wrong but it sounds like the healing process can be painful and take longer than I thought. I miss exercise so much! I went to a pilates class yesterday and last night, the aching pain in my nerves was almost unbearable.

I am learning about patience!
Any ideas how long this healing can take?
Helpful - 0
Avatar universal
My boyfriend got B6 toxicity from just taking a B-Complex vitamin daily. The neurologist said his level was 8 times higher than normal.
Now the tests say that the B6 is out of his system, but he still has neuropathy symptoms. He feels painful "electric shocks" mostly in his feet, toes and hands, but sometimes chest and abs too. It's really depressing because he's always been fit, healthy and athletic. It's been around 2 or 3 months since the B6 has been out of him, but he's not noticeably healing yet. The EMG test said he had mild nerve damage. Can anyone tell me if they had similar shock-like zaps, stabbing pain or burning feet from this and got better over time. All we have is hope that his nerves will heal and I'm hoping to hear your experience of how long it takes or if you still haven't been cured yet. Thanks
Helpful - 0
This discussion was closed by the MedHelp Community Moderation team. If you have any questions please contact us.

You are reading content posted in the Nutrition Community

Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.